Wyoming, 2021High Wind in Wyoming, March 27 to 29, 2021
March 27 to 29, 2021 · NWS CYS · 15 events in 15 counties and zones
Much of southeastern Wyoming experienced high winds on the 29th. Many sensors from area ASOSs to Wyoming Department of Transportation sensors measured high wind gusts in excess of 60 mph.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Much of southeastern Wyoming experienced high winds on the 29th. Many sensors from area ASOSs to Wyoming Department of Transportation sensors measured high wind gusts in excess of 60 mph. Two sensors across the region measured 80 mph wind gusts during this event.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 27, 10:29 PM MST, 39 minutes earlier.
Area forecast discussion, Mar 27, 10:29 PM MST, 39 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1129 PM MDT Sat Mar 27 2021
.UPDATE...
Issued at 456 PM MDT Sat Mar 27 2021
Looks like winds in the wind prone areas could start earlier
tonight. Coordinating with the day shift today...we agreed that we
would need to start the warning a few hours earlier. Updates have
been sent.
&&
.SHORT TERM...(This evening through Monday)
Issued at 158 PM MDT Sat Mar 27 2021
Behind yesterday's trough passage, that lingered a little long
this morning, partly cloudy skies and a west to northwest flow
have set in with winds gusting into the 20s and low 30s across
southeast Wyoming and the west Nebraska Panhandle. The north side
of a ridge will continue to build into the region under this
northwesterly flow, however, flow will be flattened by a trough off
the Pacific coastline. Because of this, the region, under a near-
zonal flow aloft, will see a few passing shortwave troughs. The
action aloft will cause mountain wave activity that will set off
the next round of strong winds across the region. It'll first hit
in combination with strong subsidence paired with a tight surface
gradient and a 50 to 55 kt 700 mb jet that will allow winds to
rise along the wind-prone corridors of southeast Wyoming overnight
tonight. By early morning Sunday, the wind-prone corridors of
southeast Wyoming should be experiencing strong winds. Elsewhere,
gusty winds will prevail as temperatures increase substantially
from today into the 50s west of the Laramie Range and 60s to the
east under strong downsloping winds and clear skies overhead.
By Sunday night, the aforementioned upper trough will drop south
into northwest Wyoming increasing the surface gradients across
areas west of the Laramie Range. The increased gradient in
combination with 700 mb winds 50 to 60 kts will spread strong
winds across the area. A High Wind Warning has been issued for
this portion of the region as well. So, what started as a mountain
wave will then transition to a bora wind event, especially as the
very strong front associated with the trough approaches the outer
reaches of Carbon County. The front will propagate the strong
winds from west to east on Monday. However, there is still some
uncertainty in timing and area, and whether winds will top off at
50 mph or 60 mph, so have decided to leave a Watch issued for
areas east of the Laramie Range. Looks like there will be a
mountain wave that propagates across Laramie County on Monday
afternoon, aided by afternoon atmospheric mixing ahead of the
front, but the front will be the main driver of the strong winds
expected across the east. Again, downsloping winds and
compressional heating will continue the upwards temperature trend,
despite increasing cloud cover Monday afternoon with the
trough and front; high temperatures could climb into the upper 60s
and lower 70s Monday afternoon across the High Plains, about 10 to
15 degrees above normal. Winds will finally begin to diminish
behind the front, expected to fully pass through the region by
midnight Monday night.
.LONG TERM...(Monday night through Saturday)
Issued at 158 PM MDT Sat Mar 27 2021
Colder Monday night with winds diminishing during the evening as
the cold front moves east of the CWA. Some lingering snow showers
possible over se Wy Monday evening as the main upper trough axis
moves by. Still cool Tuesday under a nwly upper flow with some mtn
snow showers possible in association with a weak impulse passing
across. Upper ridging then takes control Weds through the
following weekend boding for dry weather with more springlike
temperatures, with 60s and 70s outside of the mtns for daytime
highs Thursday onward.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1122 PM MDT Sat Mar 27 2021
All TAF sites across southeastern Wyoming and the western Nebraska
Panhandle will remain in VFR conditions for the rest of the TAF
period. Wind gusts up to 45kts is expected into Sunday night 06Z
for all TAF sites across Nebraska and Wyoming; the winds will
mainly come from the west and will continue in this direction
majority of the TAF period. Clear skies are expected for the the
entire region and wind gusts will begin to decrease in the western
Nebraska Panhandle first by Sunday night 06Z.
&&
.FIRE WEATHER...
Issued at 158 PM MDT Sat Mar 27 2021
Entering into an extended dry and breezy pattern, with the only
shot at any precipitation coming with the front Monday, though
only expect light showers along and west of the Laramie Range;
downsloping winds will dry out the front to the east. Strong
winds and Haines 5 and 6 conditions will be noted Monday. Low
humidities in the 20s and upper teens will be common this week, as
well as high temperatures 10 to 15 degrees above normal.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from Monday afternoon through Monday evening for
WYZ102-107-108-118-119.
High Wind Warning from 3 AM Sunday to 9 PM MDT Monday for WYZ106-
110-116-117.
High Wind Warning from midnight Sunday night to 9 PM MDT Monday
for WYZ101-104-105-109-111-113-115.
NE...High Wind Watch from Monday afternoon through Monday evening for
NEZ002-003-019>021-054-055-095-096.
&&
UPDATE...GCC
SHORT TERM...AB
LONG TERM...AB
AVIATION...AW
FIRE WEATHER...ABHazardous weather outlook, Mar 27, 4:21 AM MST, 18 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
521 AM MDT Sat Mar 27 2021
NEZ002-003-019>021-054-055-095-096-WYZ102-107-108-112-114-118-119-
281130-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-Niobrara County-
East Platte County-Goshen County-Sierra Madre Range-Snowy Range-
Central Laramie County-East Laramie County-
521 AM MDT Sat Mar 27 2021
This hazardous weather outlook is for the western Nebraska
panhandle and eastern Wyoming, east of Interstate 25.
.DAY ONE...TODAY AND TONIGHT
Scattered snow showers, mixed with rain below 5000 feet, will
continue early this morning. Visibilities may briefly be reduced
to under 1 mile at times. These showers will redevelop this
afternoon across the western Nebraska panhandle.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
Windy conditions are expected Sunday and Monday, with gusts of 50
mph possible.
.Spotter information statement...
Spotter activation will not be required.
WYZ101-103>106-109>111-113-115>117-281130-
Converse County Lower Elevations-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Upper North Platte River Basin-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
521 AM MDT Sat Mar 27 2021
This hazardous weather outlook is for portions of east central
Wyoming and south central Wyoming, mainly west of Interstate 25.
.DAY ONE...TODAY AND TONIGHT
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
Strong winds are expected to return to the wind prone areas and
adjacent high valleys and eastern plains of southeast Wyoming
Sunday and persists into Monday. The High Wind Watch has been
expanded to include most of Converse, Albany, and Carbon counties
through Monday evening.
.Spotter information statement...
Spotter activation will not be required.
High Wind, North Snowy Range Foothills
- When
- March 27, 11:08 PM MST to March 29, 5:22 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor along Interstate 80 at Arlington measured the reported wind gust.
High Wind, South Laramie Range Foothills
- When
- March 28, 7:18 AM MST to March 29, 9:06 PM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Union Pacific Railroad sensor located fourteen miles west-southwest of Cheyenne measured the reported wind gust.
High Wind, South Laramie Range
- When
- March 28, 11:35 AM MST to March 29, 1:59 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Union Pacific Railroad sensor UP204 located nine miles southeast of Buford measured the reported wind gust.
High Wind, Central Laramie Range and Southwest Platte County
- When
- March 28, 3:30 PM MST to March 29, 1:58 PM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor along Interstate 25 at Bordeaux or nine miles south of Wheatland measured the reported wind gust.
High Wind, Ferris/Seminoe/Shirley Mountains
- When
- March 28, 8:50 PM MST to March 29, 2:50 PM MST
- Where
- Ferris/Seminoe/Shirley Mountains forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
Camp Creek sensor measured the reported wind gust.
High Wind, East Platte County
- When
- March 28, 10:22 PM MST to March 29, 12:26 PM MST
- Where
- East Platte County forecast zone
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 42.133, -104.966 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor along Interstate 25 at Coleman or thirteen miles south of Glendo measured the reported wind gust.
High Wind, Upper North Platte River Basin
- When
- March 29, 4:36 AM MST to 1:22 PM MST
- Where
- Upper North Platte River Basin forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor along state highway 230 at Skyline measured the reported wind gust.
High Wind, Laramie Valley
- When
- March 29, 5:06 AM MST to 1:53 PM MST
- Where
- Laramie Valley forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.655, -105.724 (the zone’s center; the record gives no point)
Laramie Regional Airport sensor measured the reported wind gust.
High Wind, Central Carbon County
- When
- March 29, 8:00 AM MST to 5:07 PM MST
- Where
- Central Carbon County forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
Union Pacific Railroad sensor UP251 located nine miles west of Rawlins reported the measured wind gust.
High Wind, Converse County Lower Elevations
- When
- March 29, 9:33 AM MST to 10:10 AM MST
- Where
- Converse County Lower Elevations forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.972, -105.507 (the zone’s center; the record gives no point)
Douglas, Converse County Airport sensor measured the reported wind gust.
High Wind, Goshen County
- When
- March 29, 9:59 AM MST to 12:59 PM MST
- Where
- Goshen County forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.088, -104.353 (the zone’s center; the record gives no point)
Torrington Municipal Airport sensor measured the reported wind gust.
High Wind, Niobrara County
- When
- March 29, 10:00 AM MST to 12:42 PM MST
- Where
- Niobrara County forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 43.057, -104.475 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor along United States Highway 20 three miles west of Van Tassell measured the reported wind gust.
High Wind, Central Laramie County
- When
- March 29, 10:35 AM MST to 3:53 PM MST
- Where
- Central Laramie County forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
Cheyenne Airport sensor measured the reported wind gust.
High Wind, Southwest Carbon County
- When
- March 29, 10:43 AM MST
- Where
- Southwest Carbon County forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
Cow Creek sensor measured the reported wind gust.
High Wind, Shirley Basin
- When
- March 29, 2:56 PM MST to 3:32 PM MST
- Where
- Shirley Basin forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor along state highway 487 near Shirley Rim measured the reported wind gust.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Tennessee, March 27 to 28, 20217 deaths · $24 million · 2.25 in hail · 51 events
- Tornadoes and Hail in Texas, March 27, 20211 death · 4 injured · $1.8 million · EF2 · 8 events
- Flash Flooding and Flooding in Tennessee, March 27 to 28, 20211 death · $3.5 million · 1.5 in hail · 57 events
- Rip Currents in Florida, March 27 to 28, 20212 deaths · 2 events
- Hail and Damaging Winds in Indiana, March 27, 20211 death · $330,000 · 1 in hail · 13 events
- Tornadoes and Hail in Mississippi, March 27 to 28, 2021$434,000 · EF2 · 8 events
- Tornadoes and Flash Flooding in Tennessee, March 27 to 28, 2021$352,000 · EF1 · 41 events
- Tornado and Hail in Mississippi, March 27 to 28, 2021$325,000 · EF1 · 17 events
- Hail and Damaging Winds in Virginia, March 27, 2021$1.0 million · 2 in hail · 15 events
- Tornadoes and Hail in Arkansas, March 27, 2021$160,000 · EF1 · 10 events
- Tornadoes and Hail in Louisiana, March 27, 2021$110,000 · EF1 · 9 events
- Hail and Damaging Winds in North Carolina, March 27, 2021$53,000 · 1.75 in hail · 26 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 950320, 950325, 950324, 950316, 950314, 950317, 950322, 950323, 950319, 950312, 950318, 950313, 950326, 950321, 950315.